Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 17, NWS Las Vegas, NV

July 22, 1998San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 22, 1998, 7:05 PM PDT for San Bernardino County, California. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 1998, 7:05 PM PDT (02:05 UTC)
Expired
Jul 22, 1998, 9:00 PM PDT
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1998-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1998-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2454 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 230206
FFWLAS
CAC071-230400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
705 PM PDT WED JUL 22 1998

*  FLASH FLOOD WARNING FOR
   EXTREME SOUTHERN SAN BERNARDINO COUNTY IN SOUTHEASTERN CALIFORNIA

*  UNTIL 900 PM PDT

*  SOME LOCATIONS AFFECTED
   TWENTYNINE PALMS
   LANDERS
   CALIFORNIA HIGHWAY 62
   RICE

AT 700 PM PDT...DOPPLER RADAR DETECTED STRONG THUNDERSTORMS OVER
EXTREME SOUTHERN SAN BERNARDINO COUNTY. THESE STORMS HAVE A HISTORY
OF PROCUCING VERY HEAVY RAINFALL OVER A SHORT DURATION.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES... DIPS... OR LOW WATER CROSSINGS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL
ONE... ON FOOT. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND. DO
NOT DRIVE AROUND BARRICADES.

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:10 PM PDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 22, 3:10 PM PDT, 3 hours 55 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 PM PDT WED JUL 22 1998

SYNOPSIS...A FLOW OF MONSOONAL MOISTURE WILL REMAIN ACROSS THE MOJAVE
DESERT AND SOUTHERN GREAT BASIN THROUGH THURSDAY. THIS WILL CONTINUE
TO HELP FUEL SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. A GRADUAL
DRYING TREND WILL THEN BEGIN FRIDAY BRINGING A DECREASE IN
THUNDERSTORMS...ESPECIALLY ACROSS THE DESERT REGIONS.

DISCUSSION...COMPLICATED MESOSCALE PATTERN THIS AFTERNOON WITH
SEVERAL CONVECTIVE VORT CENTERS SEEN ON VISIBLE SATELLITE AND OUTFLOW
BOUNDARIES FORMING FROM STORMS IN WRN/SRN AZ.  WHILE MOISTURE HAD
INCREASED OVER YESTERDAY...LOW AND MID LEVEL FLOW IS MUCH WEAKER
(ALMOST NO SHEAR) WITH UPPER LEVEL STEERING FLOW FROM SE. SOME
LIMITING FACTORS FOR TODAYS CONVECTION INCLUDE 1) DEBRIS CLOUDINESS
WHICH HAS PUT SURFACE HEATING SOME 5 TO 10 DEGREES BEHIND YESTERDAY
AND 2) VERY WEAK SHEAR ENVIRONMENT WHICH HAS PREVENTED THUNDERSTORMS
FROM REALIZING FULL POTENTIAL OF HIGH CAPE.

WITH STEERING FLOW FROM THE S OR SE...DO NOT EXPECT STORMS OVER
MOUNTAINS TO PUSH OFF INTO VALLEYS LIKE TUESDAY.  HOWEVER...VERY
CONCERNED WITH FLASH FLOOD THREAT FROM STORMS THAT HAVE FORMED.  WILL
CONTINUE FLASH FLOOD WATCH AND WILL WAIT AND SEE IF OUTFLOW
BOUNDARIES FROM THUNDERSTORMS IN WRN/SRN AZ HELP INITIATE ADDITIONAL
STORMS. LESS OF A THREAT OVER NRN COUNTIES BUT ENOUGH UNCERTAINTY TO
CONTINUE WATCH. MODEL TRENDS OF WEAKENING AND SHIFTING FOUR CORNERS
HIGH TO THE EAST WHILE FORMING MID TO UPPER LEVEL TROUGH OFF W COAST
ACCEPTED.  THIS BEGINS PINCH OFF MONSOONAL MOISTURE FRIDAY AS A FLOW
BECOMES MORE SWLY.  PREFER THE SLOWER DRYING INDICATED BY ETA/AVN
WHICH RESULTS IN REDUCTION OF THUNDERSTORMS TO ISOLATED CATEGORY FRI
ACROSS DESERTS AND NW AZ.  FLOW REMAINS WEAK ALOFT INTO WEEKEND AND
DRYING TREND NOT SUBSTANTIAL ENOUGH TO WARRANT REMOVING MENTION OF
AFTERNOON/EVENING THUNDERSTORMS FROM SRN NV EXTENDED. LAS 5332.
NEMETH

A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE REFER TO THE LATEST FLASH
FLOOD WATCH BULLETIN FOR DETAILS.

In the hours before

Local storm report, Jul 22, 4:34 PM PDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NEVADA
434 PM PDT WED JUL 22 1998

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    BARSTOW                   CA   FLOODING
07/22/98   SAN BERNARDINO                 BARSTOW FIRE DEPARTMENT
                                          REPORTED EAST MAIN AT
                                          INTERSTATE 40 IMPASSABLE
                                          DUE TO WATER AND DEBRIS

0630 PM    BARSTOW                   CA   FLOODING
07/22/98   SAN BERNARDINO                 CALIFORNIA HIGH PATROL
                                          REPORTED PEOPLE STRANDED
                                          IN VEHICLE ON INTERSTATE
                                          40 EAST OF MONTERA.
                                          OFFICER WAS ON SCENE.

0743 PM    JOSHUA TREE               CA   FLOODING
07/22/98   SAN BERNARDINO                 TWENTYNINE PALMS POLICE
                                          DEPARTMENT REPORTED
                                          SEVERAL STREETS AND ROADS
                                          FLOODED. THREE HOUR
                                          RAINFALL AT KNXP 1.07
                                          BETWEEN 1700-2000 LST.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:17 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 22, 6:04 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 23, 4:55 PM PDTSevere Thunderstorm WarningVEFSan Bernardino65 min

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.